Alert archive / Alabama / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 52, NWS Birmingham, AL

April 28, 2002Jackson County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 28, 2002, 7:36 PM CDT for Jackson County, Alabama. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 28, 2002, 7:36 PM CDT (00:36 UTC)
Expired
Apr 28, 2002, 8:15 PM CDT
In force
39 min
Issued by
NWS Birmingham, AL
Area
Whole counties

County Jackson County, AL

What was reported inside it

TimeReportWhereRemark
Apr 28, 8:00 PM CDTHail 1.75Garth, ALQuarter to golf ball size hail was observed from the Madison County line just north of Garth to Skyline.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 28, 4:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.6 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2002-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2002-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2383 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

950 
WUUS54 KBMX 290036
SVRBHM
ALC071-290115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
735 PM CDT SUN APR 28 2002

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JACKSON COUNTY IN NORTHEAST ALABAMA

* UNTIL 815 PM CDT

* AT 733 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 20 MILES NORTHWEST OF SKYLINE...MOVING
  SOUTHEAST AT 40 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...DUTTON AND
SCOTTSBORO.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...TORNADOES CAN DEVELOP
SUDDENLY FROM SEVERE THUNDERSTORMS.

LARGE HAIL...EXCESSIVE LIGHTNING...AND DAMAGING WINDS ARE LIKELY.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 3:00 PM CDT, 4 hours 36 minutes earlier.

Area forecast discussion, Apr 28, 3:00 PM CDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
300 PM CDT SUN APR 28 2002

MID/UPPER LEVEL FLAT RIDGE MIGRATES WESTWARD THROUGH 60 HRS AND
ALLOWS UPPER FLOW TO BECOME NW ACROSS THE FORECAST AREA. SERIES OF
SHORT WAVE TROUGHS ROTATE AROUND THE TOP OF THE RIDGE THROUGH
TUESDAY. THIS FLAT RIDGE RETREATS A TAD SOUTH INTO THE EXTENDED...AND
AGREE WITH PREVIOUS FORECASTER THAT CHANCES LOOK BETTER FOR RAIN AND
THUNDERSTORMS WED NIGHT THROUGH FRIDAY. CAN GEM/ECMWF/AVN ALL PUSH
FRONT THROUGH ENTIRE AREA BY FRI TIME FRAME.

SURFACE PATTERN EVOLVES SIMILAR TO PREVIOUS WEEKS ACTIVITY BUT WITH
A FEW CHANGES. STRONG LOW PRESSURE SYSTEM MOVES UP THROUGH PA THIS
AFTERNOON AND SWINGS A COLD FRONT INTO THE REGION. SHORT RANGE
MODELS IN CLOSER AGREEMENT TODAY...BRINGING FRONT INTO TN VLY BY
00Z...AND STALLING THE BOUNDARY IN S AL MON AFTERNOON/EVENING.
BOUNDARY RETURNS NORTHWARD TUESDAY AS WARM FRONT...WITH AIRMASS
AREAWIDE BECOMING MOIST AND UNSTABLE AGAIN. MODELS DIFFER ON
PLACEMENT OF FRONTAL BOUNDARIES BEYOND TUESDAY. SHORT WAVE MOVES
ACROSS AREA SAME TIME FRAME AS WARM FRONT MOVES NORTHWARD INTO TN
VLY TUE....WITH DECENT ISENTROPIC LIFT ON 305K SURFACE...GOOD
INSTABILITY AND OMEGA...TSTMS ARE POSSIBLE BUT WILL TRIM BACK MAV
POPS A TAD.

POPS TONIGHT AND SVR...FRONT MOVES THROUGH NORTHERN ALABAMA
TONIGHT. LARGE SCALE ASCENT/UPPER SUPPORT NOT REAL STRONG...BUT GOOD
BAROCLINIC ZONE/INSTABILITY WILL LEAD SLGT CHC/CHC POPS. WILL
MENTION EVENING ONLY TN VLY. MODEL SOUNDINGS INDICATE POTENTIAL FOR
HAIL AND DOWNBURST IF STORMS DEVELOP IN THE TN VLY...AND SOME
ROTATION.  WILL MONITOR THIS SITUATION CLOSELY.

MODEL TEMP GUIDANCE RUNNING FAIRLY CLOSE...THEREFORE WILL REMAIN
CLOSE AS IT AGREES WITH ONGOING FORECAST.

PRELIM NUMBERS...
HSV BB 055/076 056/081 065 753-143
BHM BE 060/079 058/084 067 7522232
MGM BE 065/084 060/087 067 7512231

.BHM...NONE.

In the hours before

Local storm report, Apr 28, 6:02 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
602 PM CDT SUN APR 28 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 PM    IDER                      AL   1.75 IN HAIL
04/28/02   DEKALB                         GOLFBALL SIZE HAIL WAS
                                          REPORTED IN IDER BY STORM
                                          SPOTTERS.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 7:08 PM CDTSevere Thunderstorm WarningBMXMadison52 min
Apr 28, 7:25 PM CDTSevere Thunderstorm WarningBMXLimestone35 min
Apr 28, 7:59 PM CDTSevere Thunderstorm WarningBMXLimestone46 min
Apr 28, 8:14 PM CDTSevere Thunderstorm WarningBMXJackson46 min
Apr 28, 8:15 PM CDTSevere Thunderstorm WarningBMXMadison30 min
Apr 28, 8:18 PM CDTTornado WarningBMXLimestone27 min
Apr 28, 8:39 PM CDTTornado WarningBMXDeKalb, Jackson66 min
Apr 28, 8:55 PM CDTSevere Thunderstorm WarningBMXMadison50 min
Apr 28, 8:57 PM CDTSevere Thunderstorm WarningBMXLimestone48 min
Apr 28, 9:13 PM CDTSevere Thunderstorm WarningBMXCherokee47 min
Apr 28, 9:27 PM CDTSevere Thunderstorm WarningBMXCalhoun, Etowah33 min
Apr 28, 9:34 PM CDTSevere Thunderstorm WarningBMXMarshall26 min
Apr 28, 9:57 PM CDTSevere Thunderstorm WarningBMXCleburne33 min
Apr 28, 11:05 PM CDTSevere Thunderstorm WarningBMXSt. Clair25 min
Apr 28, 11:19 PM CDTSevere Thunderstorm WarningBMXCalhoun, Talladega26 min
Apr 29, 12:05 AM CDTSevere Thunderstorm WarningBMXTalladega25 min
Apr 29, 12:55 AM CDTSevere Thunderstorm WarningBMXRandolph35 min
Apr 29, 12:58 AM CDTSevere Thunderstorm WarningBMXTallapoosa47 min
Apr 29, 1:24 AM CDTSevere Thunderstorm WarningBMXJefferson36 min
Apr 29, 4:06 PM CDTSevere Thunderstorm WarningBMXMarengo39 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.